Topiramate and 'florid psychotic symptoms'
Type of Spiritual Experience
A description of the experience
BMJ Case Rep. 2010 Oct 28;2010. pii: bcr0720103141. doi: 10.1136/bcr.07.2010.3141.
Topiramate-induced psychosis: the picture at 12 months.
Watkin A1, Alam F, Javed Q. 1Department of Psychiatry, St Catherines Hospital, Birkenhead, UK.
A 19-year-old white British man, not previously known to psychiatric services, presented with acute onset of florid psychotic symptoms. His symptoms included auditory hallucinations, misidentification of family members, thought interference and delusions of control.
His level of distress was high and did not respond to verbal or medical de-escalation; therefore, he required nursing in seclusion.
It was noted that he recently had an increase of his anti-epileptic medication to 100 mg topiramate twice per day. Topiramate was thought to be the cause of his psychosis and, consequently, was changed to phenytoin. Since discontinuation of the topiramate, his psychotic symptoms settled within 4 days and he was discharged shortly afterwards.
He was monitored by the Early Intervention services. At 15-months post-discharge, there was no recurrence of any symptoms despite not receiving antipsychotic medication. To our knowledge, this is the first report that describes the progress of a patient past the initial psychotic episode. Therefore, we believe this is an important finding to report.